Idaho, 2022Avalanche and Heavy Snow in Idaho, December 9 to 12, 2022
December 9 to 12, 2022 · NWS PIH · 18 events in 16 counties and zones
Another storm system brought extremely heavy snow to the southeastern Idaho mountains and widespread snow across the entire region.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another storm system brought extremely heavy snow to the southeastern Idaho mountains and widespread snow across the entire region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 9, 1:55 PM MST, 6 hours 5 minutes earlier.
Area forecast discussion, Dec 9, 1:55 PM MST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
155 PM MST Fri Dec 9 2022
.SHORT TERM...Tonight through Saturday night.
Will have mainly dry conditions over night with snow moving into
the Sawtooth region and Sun Valley region late tonight and heavy
snow is expected across a large portion of southeast Idaho
Saturday into Sunday. The area includes the Lost River region,
Arco, Mud Lake, Shoshone, Lava bed region. The Sawtooths, Sun
Valley, Wood River and Big lost Highlands. Expect up to a foot of
snow even in some valley locations and up to 2 feet of snow
expected in high elevations and above pass level. Very high impact
travel issues are expected. Limited snow is expected elsewhere
with under an inch expected through Saturday night in the southern
mountains and Snake River Plain with perhaps 2 to 4 inches in the
Island Park area and Upper Snake River Highlands. Generally mild
conditions expected Saturday with highs in the 20s to lower 30s
mountains and mid to upper 30s Snake River Plain and eastern Magic
Valley.
GK
.LONG TERM...Sunday through next Friday. A deep moist low pressure
system positioned along the NW California coast is expected to
rotated east into the WRN Great Basin during the day Sunday as an
enhanced band of precipitation extends across CNTRL Nevada into SE
Idaho resulting in a continuation of moderate to heavy snow in those
favored upslope regions of the CNTRL mountains and perhaps to a
lesser extent the Utah border region. Thus Warnings and Advisories
have been extended into Sunday for a portion of the CNTRL mountains.
As the low shifts east across NRN Nevada Sunday night and into NRN
Utah Monday, ongoing snowfall is expected across SE Idaho with
differences in location and amount showing up in the short-term
model suites. Thus Winter Highlights may yet be possible in this
time frame, however model uncertainty is playing havoc with
pinpointing those places and times that may see significant impacts.
We will have to wait for those differences to resolve as we work
through the weekend...stay tuned. Beyond Monday, the low ejects east
into the mid-west states with gradually drier and colder conditions
spreading into SE Idaho in its wake. Some of the cold may yet be
mitigated depending on the ultimate position of the next upstream
Pacific low taking shape off the NW coast. Roughly 50 percent of the
ensemble model space shows the low setting up well off the
California coast whereas the other 50 percent shows it closer to the
coast which would result in a better chance for SE Idaho to fall
under the SW cyclonic warmer flow. If you have been following the
ECMWF and GFS MOS temperature guidance as of late, you may have
noticed the differences and variability in the guidance. Clear as
mud! Huston
&&
.AVIATION...
Main impacts will be continuing strong winds through 00Z at BYI,
PIH and IDA with sustained 15 to 25 knots and gusts 25 to 35
knots. These should die down quickly after sunset. With the
oncoming winter storm expect SUN to be most affected with MVFR
conditions in snow Saturday possible occasional IFR then likely
IFR with visibility under 1 mile and ceilings under 1 thousand
feet overnight Saturday into Sunday. Expect VFR conditions through
Saturday at PIH and BYI with some lingering MVFR to IFR in lower
ceilings at IDA and DIJ.
GK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM Saturday to 3 PM MST Sunday
for IDZ051-052.
Winter Storm Warning from 6 AM Saturday to 3 PM MST Sunday for
IDZ068-069-073>075.
Winter Weather Advisory from 6 AM Saturday to 6 AM MST Sunday
for IDZ071.
Winter Storm Warning from 6 AM Saturday to 6 AM MST Sunday for
IDZ072.
&&
In the hours before
Special weather statement, Dec 9, 2:27 PM MST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Pocatello ID
227 PM MST Fri Dec 9 2022
IDZ053-064>066-100315-
Centennial Mountains/Island Park-Big Hole Mountains-Upper Snake River
Plain-Teton Valley-
227 PM MST Fri Dec 9 2022
...BLOWING SNOW WILL AFFECT NORTHERN TETON, SOUTHEASTERN FREMONT AND
NORTHEASTERN MADISON COUNTIES THROUGH AT LEAST 8 PM MDT THIS
EVENING...
At 220 PM MST, breezy southwest winds of 25 to 35 mph were creating
areas of blowing and drifting snow along State Highway 32 and 33
from Ashton and Newdale to Tetonia. Winds are expected to remain
elevated until around 8 PM before gradually diminishing into the
midnight hour. Travelers moving through this region should expect
winter weather conditions and road closures.
Locations impacted include...
Ashton, Marysville, Felt, Sugar City, Teton, Tetonia, Drummond,
Chester, St Anthony, Tetonia Research Station and Newdale.
LAT...LON 4375 11105 4388 11179 4399 11172 4408 11147
4410 11105
TIME...MOT...LOC 2120Z 240DEG 49KT 4389 11117
HustonLocal storm report, Dec 9, 6:47 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
647 PM MST FRI DEC 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 WNW HAILEY 43.52N 114.32W
12/09/2022 M3.9 INCH BLAINE ID COCORAHS
COCORAHS STATION ID-BN-6 HAILEY 1.0 WNW.
0700 AM SNOW BELLEVUE 43.46N 114.26W
12/09/2022 M3.0 INCH BLAINE ID COCORAHS
COCORAHS STATION ID-BN-3 BELLEVUE.
0700 AM SNOW MOORE 43.73N 113.37W
12/09/2022 M1.6 INCH BUTTE ID COCORAHS
COCORAHS STATION ID-BT-3 MOORE 0.1 W.
0900 AM SNOW 2 S SUGAR CITY 43.85N 111.75W
12/09/2022 M1.4 INCH MADISON ID COCORAHS
COCORAHS STATION ID-MD-5 SUGAR CITY 1.9 S.
0745 AM SNOW 3 NNW LAVA HOT SPRINGS 42.66N 112.02W
12/09/2022 M1.0 INCH BANNOCK ID COCORAHS
COCORAHS STATION ID-BK-26 LAVA HOT SPRINGS
2.9 NNW.
&&Event by event
13 heavy snow, 4 winter weather, 1 avalanche. Local standard time, as filed.
Heavy Snow, Sawtooth-Stanley Basin
- When
- December 9, 8:00 PM MST to December 12, 9:00 PM MST
- Where
- Sawtooth-Stanley Basin forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.826, -114.131 (the zone’s center; the record gives no point)
An estimated 34 inches of snow fell at the Vienna Mine SNOTEL site. 7 inches fell in Stanley.
Heavy Snow, Sun Valley Region
- When
- December 9, 8:00 PM MST to December 12, 10:00 PM MST
- Where
- Sun Valley Region forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.826, -114.131 (the zone’s center; the record gives no point)
Extremely heavy snow fell in the Sun Valley area with 24 to 28 inches measured in Ketchum and Sun Valley. SNOTEL site amounts were estimated to be the following: Chocolate Gulch 27 inches, Dollarhide Summit 27 inches, Galena 19 inches, Galena Summit 29 inches, Hyndman 17 inches, and Lost Wood Divide 27 inches. Blaine County School District was closed on the 12th due to road conditions.
Heavy Snow, Wood River Foothills
- When
- December 9, 8:00 PM MST to December 12, 7:00 PM MST
- Where
- Wood River Foothills forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.412, -113.980 (the zone’s center; the record gives no point)
Extended period snow amounts were 18.8 inches by the Bellevue COOP observer and 20 inches by a spotter near Hailey. Blaine County School District was closed on the 12th due to the road conditions.
Heavy Snow, Arco-Mud Lake Desert
- When
- December 9, 9:00 PM MST to December 12, 9:00 PM MST
- Where
- Arco-Mud Lake Desert forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.537, -112.374 (the zone’s center; the record gives no point)
Heavy snow combined with winds caused poor road conditions which closed butte County School District 111 on the 12th. The Craters of the Moon COOP site recorded 14 inches of snow during the storm.
Heavy Snow, Lost River Valleys
- When
- December 9, 9:00 PM MST to December 12, 9:00 PM MST
- Where
- Lost River Valleys forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.982, -113.727 (the zone’s center; the record gives no point)
Heavy snow fell over an extended period of time. Due to the road condition Butte County School District 111 was closed on the 12th. Observed snowfall totals were 13.5 inches in Howe, 13 inches in Moore, and 12 inches in Mackay.
Heavy Snow, Marsh and Arbon Highlands
- When
- December 9, 10:00 PM MST to December 12, 10:00 PM MST
- Where
- Marsh and Arbon Highlands forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.838, -112.256 (the zone’s center; the record gives no point)
A total of 11.5 inches of snow fell over an extended event at Inkom.
Winter Weather, Marsh and Arbon Highlands
- When
- December 9, 10:00 PM MST to December 12, 10:00 PM MST
- Where
- Marsh and Arbon Highlands forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.838, -112.256 (the zone’s center; the record gives no point)
A total of 11.5 inches of snow fell over an extended event at Inkom. The event was a very long duration storm with lesser amounts, generally below 8 inches, falling at lower elevations.
Heavy Snow, Bear Lake Valley
- When
- December 10, 1:00 AM MST to December 12, 8:00 PM MST
- Where
- Bear Lake Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.285, -111.330 (the zone’s center; the record gives no point)
Heavy snow reports were 6 inches in Montpelier and 9 inches in Bern.
Heavy Snow, Bear River Range
- When
- December 10, 3:00 AM MST to December 12, 10:00 PM MST
- Where
- Bear River Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.412, -111.568 (the zone’s center; the record gives no point)
SNOTEL estimated snow amounts were 15 inches at Emigrant Summit and Franklin Basin.
Heavy Snow, Beaverhead-Lemhi Highlands
- When
- December 10, 3:00 AM MST to December 12, 9:00 PM MST
- Where
- Beaverhead-Lemhi Highlands forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.004, -112.761 (the zone’s center; the record gives no point)
Snowfall amounts were 7.5 inches by the Dubois COOP observer and 18.2 inches by the Small COOP observer.
Heavy Snow, Big Lost Highlands-Copper Basin
- When
- December 10, 3:00 AM MST to December 12, 9:00 PM MST
- Where
- Big Lost Highlands-Copper Basin forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.792, -113.811 (the zone’s center; the record gives no point)
Estimated SNOTEL amounts were the following: Bear Canyon 23 inches, Garfield Ranger Station 19 inches, Smiley Mountain 33 inches, Stickney Mill 15 inches, and Swede Peak 33 inches.
Heavy Snow, Blackfoot Mountains
- When
- December 10, 3:00 AM MST to December 12, 9:00 PM MST
- Where
- Blackfoot Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.125, -111.858 (the zone’s center; the record gives no point)
Ten inches of snow fell in Soda Springs.
Heavy Snow, Lost River Range
- When
- December 10, 4:00 AM MST to December 12, 9:00 PM MST
- Where
- Lost River Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.982, -113.727 (the zone’s center; the record gives no point)
An estimated 16.6 inches of snow fell at the Hilt's Creek SNOTEL.
Heavy Snow, Frank Church Wilderness
- When
- December 10, 5:00 AM MST to December 12, 9:00 PM MST
- Where
- Frank Church Wilderness forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.241, -114.282 (the zone’s center; the record gives no point)
An estimated 17.6 inches of snow fell at the Mill Creek Summit SNOTEL site.
Winter Weather, Franklin-Eastern Oneida Region
- When
- December 10, 5:00 AM MST to December 12, 9:00 PM MST
- Where
- Franklin-Eastern Oneida Region forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.188, -112.176 (the zone’s center; the record gives no point)
Over the extended event COOP observers reported 5 inches in Preston and 6 inches in McCammon.
Winter Weather, Lower Snake River Plain
- When
- December 10, 5:00 AM MST to December 12, 10:00 PM MST
- Where
- Lower Snake River Plain forecast zone
- Reported by
- NWS Employee
- Coordinates
- 42.860, -112.488 (the zone’s center; the record gives no point)
An extended period of snow dropped 4 to 6 inches of snow in the Pocatello and Chubbuck area from the 10th into the 12th.
Winter Weather, Upper Snake River Plain
- When
- December 10, 5:00 AM MST to December 12, 11:00 PM MST
- Where
- Upper Snake River Plain forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.805, -111.767 (the zone’s center; the record gives no point)
A long period of snow brought widespread 6 to 8 inches of snow to the region. Over 50 accidents were reported by Bonneville County police department on the 12th.
Avalanche, Sun Valley Region
- When
- December 11, 3:00 AM MST to December 12, 7:00 PM MST
- Where
- Sun Valley Region forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.826, -114.131 (the zone’s center; the record gives no point)
An avalanche brought debris across highway 75 and it was shut down going over Galena Summit on the 11th and 12th. It was closed from 22 miles north of Ketchum to 24 miles sough of Stanley.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, December 9 to 10, 20222 deaths · 1 event
- Flooding and Heavy Snow in California, December 9 to 12, 20221 death · $31,000 · 18 events
- Dense Fog in Illinois, December 9, 202219 events
- Winter Weather in Wisconsin, December 9, 202215 events
- Dense Fog in Kentucky, December 9, 202214 events
- Dense Fog in Missouri, December 9, 202211 events
- Heavy Snow in Washington, December 9 to 11, 20229 events
- High Wind in Oregon, December 9 to 10, 202276 kt wind · 5 events
- Coastal Flood in Puerto Rico, December 9, 2022$2,000 · 4 events
- Heavy Snow in Wisconsin, December 9, 20223 events
- Heavy Snow in Washington, December 9 to 10, 20223 events
- High Wind in Wyoming, December 9 to 10, 202260 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071516, 1071519, 1071522, 1071477, 1071509, 1071514, 1109541, 1071481, 1071486, 1071489, 1071491, 1071496, 1071508, 1071499, 1071500, 1071512, 1071521, 1071498.